Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 4, NWS Northern Indiana

March 22, 2023LaPorte County, Marshall County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 22, 2023, 4:45 PM CDT for LaPorte County, Marshall County, Starke County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2023, 4:45 PM CDT (21:45 UTC)
Expired
Mar 22, 2023, 5:15 PM CDT
In force
30 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties LaPorte County, IN, Marshall County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:56 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 22, 1:56 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
256 PM EDT Wed Mar 22 2023

.SYNOPSIS...
Issued at 1233 PM EDT Wed Mar 22 2023

Periods of rain and chances for a few embedded thunderstorms are
expected later this afternoon through Thursday morning, with
chances for rain lingering into Thursday afternoon and evening
along and south of US 24. Another system will bring additional
rain to the entire area later Friday into Saturday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 101 PM EDT Wed Mar 22 2023

Zonal flow has set up over the region with an upper low tracking
north of the Great Lakes and high pressure over the Gulf Of
Mexico. The area is currently in the warm sector with a warm front
well to the north near the Canadian border and a cold front
approaching from the west that will merge with another warm
frontal boundary moving up from the south, and then settle very
slowly to the southeast. Due to this pattern, moisture will be
increasing and showers and thunderstorms will move into the area
this afternoon and evening. Thunderstorms will be elevated in
nature since the colder low-levels are still too stable having
spent the day under low clouds and fog/drizzle. This reduces the
risk of severe weather, but a few storms may become more organized
given good bulk shear greater than 50 kts. Hail is the biggest
threat in this situation. According to the NAM, storms will be
most likely south of US 30 after 5 PM EST, where the best MUCAPE
of 500 to 800 J/kg resides. Although moderate to heavy rain will
be possible farther north as the first wave comes through this
evening.

The front becomes somewhat stationary overnight, and a second wave
of abundant precipitation will move in early morning Thursday.
Thunderstorms will also still be possible, but shifted farther
south as the northern portions of the area stabilize with the
rain. Expect wet conditions through of the day, until the front
finally shifts to the southeast during the late afternoon.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 101 PM EDT Wed Mar 22 2023

Latest model runs hold the front and most of the heavy rain mainly
south of the area Thursday night and Friday, but some rain may
make its way north up to around US 24. A stronger low will then
rotate eastward from the central Rockies on Friday night into
Saturday bringing more widespread rain, wind, and possibly
thunderstorms. Drier weather returns Saturday night and Sunday as
transitory ridging crosses the region. There could be a weak
disturbance on Monday, but models are not in agreement, so only
kept low chance pops. The NBM goes dry on Tuesday in line with the
Canadian model, but not confident in this because both the GFS
and ECMWF have precip, though the nature of each feature is quite
different. High pressure is forecast to move back in on Wednesday
for dry weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1233 PM EDT Wed Mar 22 2023

Flight conditions will remain poor, generally LIFR to IFR, through
most of the TAF cycle as moisture continues to stream north into
the area. This moisture advection will advect in advance of a
cold front that will drop through KSBN toward daybreak tomorrow,
and around the noon hour tomorrow at KFWA. A wind shift to
northerly and some dry advection should lead to some improvement
toward the end of the period and beyond. Expect periods of rain,
and perhaps some embedded thunderstorms, otherwise late this
afternoon through tomorrow morning as deeper moisture lifts in
from the southwest. The best opportunity for thunder appears to
be at KFWA later this evening into early tomorrow as steeper mid
level lapse rates overspread.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 22, 5:22 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
622 AM EDT Wed Mar 22 2023

INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-015-016-
024-025-231030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte-
Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
622 AM EDT Wed Mar 22 2023 /522 AM CDT Wed Mar 22 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There are chances for thunderstorms late this afternoon into
tonight. Rain may be moderate to heavy at times and cause ponding of
water on the roads or minor flooding. Small hail is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are chances for thunderstorms late Thursday and Thursday
evening, and then again Friday night into early Saturday morning.
Additional widespread rain is likely Saturday. Rain may be moderate
to heavy at times and cause ponding of water on the roads, or minor
flooding.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail, rain amounts, or flooding concerns are
appreciated.

INZ012>015-017-018-020-022>027-032>034-116-203-216-231030-
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-
622 AM EDT Wed Mar 22 2023 /522 AM CDT Wed Mar 22 2023/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

There are chances for thunderstorms late this afternoon into
tonight. Rain may be moderate to heavy at times and cause ponding of
water on the roads or minor flooding. A few storms may be strong to
severe tonight, with large hail the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are chances for thunderstorms Thursday into Thursday evening,
and then again Friday night. Additional widespread rain is likely
Saturday. Rain may be moderate to heavy at times and cause ponding
of water on the roads or minor flooding.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail, rain amounts, or flooding concerns are
appreciated.

LMZ043-046-231030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
622 AM EDT Wed Mar 22 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There are chances for thunderstorms late this afternoon and tonight.
Severe weather is not expected. Small hail is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday morning, and then again Friday
night. Severe weather is not expected. Conditions hazardous to small
craft are expected Thursday into Thursday evening, Friday night into
Saturday morning, and then again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail are appreciated.

In the hours before

Special weather statement, Mar 22, 4:37 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
537 PM EDT Wed Mar 22 2023

INZ012-014-203-222200-
Marshall IN-Southern La Porte IN-Starke IN-
537 PM EDT Wed Mar 22 2023

...A strong thunderstorm will impact portions of Starke, southwestern
Marshall and southwestern La Porte Counties through 600 PM EDT/500 PM
CDT/...

At 537 PM EDT/437 PM CDT/, trained weather spotters reported a strong
thunderstorm over La Crosse, or 10 miles northeast of Wheatfield,
moving east at 60 mph.

HAZARD...Penny size hail.

SOURCE...Trained weather spotters reported penny size hail in
         Hebron, Indiana as this storm moved through.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  North Judson around 545 PM EDT.
  Knox around 550 PM EDT.
  Hamlet around 555 PM EDT.

Other locations in the path of this storm include Culver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4139 8693 4139 8640 4117 8639 4117 8667
      4120 8693
TIME...MOT...LOC 2137Z 275DEG 51KT 4129 8690

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:37 PM CDTSpecial Weather StatementIWXStarke23 min
Mar 22, 5:13 PM CDTSpecial Weather StatementIWXKosciusko32 min
Mar 22, 6:38 PM CDTSpecial Weather StatementIWXAllen, Van Wert37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.